At certain dosages, the opioids you give to patients to manage surgical pain can lead to respiratory depression — and overdoses can lead to respiratory failure.#opioid overdoses can lead to respiratory failure, insufficiency, and arrest #patientsafety Click To Tweet
In this article published in Outpatient Surgery, Michael Wong, JD (Founder and Executive Director, Physician-Patient Alliance for Health & Safety) discusses why pulse oximetry and nursing spot checks are not enough to prevent respiratory depression and keep patients safe.Don't rely on pulse oximetry and nursing spot checks to ensure #patientsafety Click To Tweet
To read the PPAHS Statement on Continuous Monitoring, please click here.
To read the article in Outpatient Surgery, please click here.
3 thoughts on “Clinical Tip – Avoiding Opioid-Related Respiratory Depression”
Opioids have the least tissue toxicity of any class of drugs, and they offer the most practical means to minimize surgical morbidity and mortality. Their reputation for causing unpredictable respiratory depression is mostly due to the “hyperventilation syndrome” wherein mechanical hyperventilation during surgery depletes tissue reserves of carbon dioxide and paralyzes respiratory chemoreceptors. This creates a dangerous condition that lasts for hours, where breathing becomes dependent on the respiratory drive of consciousness, which is often exaggerated by pain. Hyperventilated patients who are treated with seemingly reasonable doses of opioids may unpredictably fall asleep and stop breathing. Opioids are blamed for the problem, but the true cause is iatrogenic hyperventilation. The phenomenon is called “opioid hypersensitivity” but it ought to be understood as “hyperventilation syndrome.”
I know of some cases where I believe that deaths from respiratory arrest resulted from IV hydromorphone given to patients who had NOT had surgery. The doses were not surprisingly large, but they were preceded by other sedating medication and the resulting advancing sedation of the patients went unrecognized by doctors and nurses.
There are indeed numerous deaths due to synergistic combinations of sedatives and opioids. This is because sedatives obtund the primary form of respiratory drive, and opioids obtund the secondary form of respiratory drive. If both forms of respiratory drive are blocked, then respiratory drive is abolished altogether, which of course is lethal.
The primary form of respiratory drive is affected by pH receptors in brain ventricles, and it determines respiratory rate and depth in conscious individuals. This form of respiratory drive is resistant to hyperventilation and depletion of CO2 tissue reserves so long as consciousnss remains present. During sleep and anesthesia, when consciousness is obtunded, the primary respiratory drive is abolished, and breathing becomes totally dependent on the secondary form of respiratory drive.
The secondary form of respiratory drive is primarily determined by respiratory chemoreceptors located in extravascular tissues. These are stimulated directly by hypercarbia, and also by hypoxia, though hypoxia is a very weak stimulus compared to carbon dioxide.
The respiratory chemoreceptors are readily paralyzed by hyperventilation that depletes CO2 tissue reserves. They are also obtunded by opioids. However, if opioids are administered in small divided doses, so as to allow accumulation of CO2 tissue reserves from metabolic activity, then the increased partial pressure of CO2 will stimulate the chemoreceptors and offset the depressant effect of the opioids.
I should add that nociception stimulates both primary and secondary forms of respiratory drive, and that respiratory chemoreceptors are specialized nociceptors that are sensitive to carbon dioxide. Other types of specialized nociceptors are sensitive to vitration, touch, tissue disruption, and so forth.